Texas, 2020

High Wind in Texas, February 25, 2020

February 25, 2020 · NWS LUB · 4 events in 4 counties and zones

A strong upper level low pressure system was moving across southern Kansas on the afternoon of the 25th with a short wave moving around the southwestern quadrant of the system. Strong winds aloft were able to mix down to the surface by the afternoon across much of the Texas Panhandle.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A strong upper level low pressure system was moving across southern Kansas on the afternoon of the 25th with a short wave moving around the southwestern quadrant of the system. Strong winds aloft were able to mix down to the surface by the afternoon across much of the Texas Panhandle. These strong winds extended into the extreme southern Texas Panhandle where sustained winds of 40 mph and greater were observed for several hours. Several Texas Tech University West Texas mesonet sites in the extreme southern Texas Panhandle measured sustained winds at or above 40 mph for several hours. The peak sustained wind reports are listed below:

47 mph at Happy (Swisher County), 46 mph at Vigo Park (Swisher County), 44 mph at Tulia (Swisher County), 44 mph at Lesley (Hall County), and 42 mph at Aiken (Hale County). Additionally, the Automated Surface Observing System (ASOS) at Childress Municipal Airport recorded a wind gust to 61 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 25, 11:38 AM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Feb 25, 11:38 AM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1138 AM CST Tue Feb 25 2020

.AVIATION...
Though VFR conditions will prevail, northerly winds will increase
through the afternoon into the evening, gusting to 35-40KT at all
three TAF sites. A very slow decrease in winds is expected
overnight.

&&

PREV DISCUSSION... /issued 338 AM CST Tue Feb 25 2020/

DISCUSSION...
The cold front from yesterday evening has cleared the entire
region which has allowed some colder air to filter into the area.
Temperatures this afternoon will only be able to climb into the
mid 40's to low 50's as a result. An upper level system will dive
south across the forecast area this afternoon which will help to
bring another cold front through the area. Lift with this front
isn't as strong as yesterday's as it will still be developing when
it moves through however a few isolated showers may develop
however the best chance will be north and east of our area. This
front may also allow another bout of gusty northerly winds to move
through the region late tomorrow afternoon into the evening however
a few questions still remain mainly in regards to timing. While
near advisory winds certainly look possible especially for the
southern Texas Panhandle into the northern South and Rolling
Plains it is still uncertain how much time stronger winds aloft
will be able to mix down to the surface before the sun sets. Due
to this uncertainty, will hold off on issuing any wind headlines
at this time but conditions will continue to be evaluated to
determine if an advisory would be warranted later. Winds will
ease through the night but a much colder airmass will be in place
leading to lows bottoming out in the teens to 20's by Wednesday
morning. Temperatures will remain cool on Wednesday before a
gradual warm-up occurs for Thursday through the beginning of next
week. A weak front will try to drop south across the area on
Thursday, however this will act only as a wind shift as the
airmass behind it will be quite modified before reaching our
region. Upper level ridging will settle over the area for the
weekend and with a tight surface pressure gradient developing
breezy to potentially gusty southwest winds will also be possible
leading to a nice warmup into the 70's to near 80 degrees
especially on Sunday. Model guidance continues to indicate an
upper level system dropping down the U.S. West Coast late in the
weekend and into early next week however the exact details still
vary between model guidance. Currently, it appears this system
will move across our region early next week which should bring us
our next chance for rain along with slightly cooler temperatures.
/WCI

FIRE WEATHER...
Elevated fire weather conditions may develop across the entire
region this afternoon due to a combination of breezy northerly
winds and minimum RH values dropping to around 20 percent.
Fortunately, cooler temperatures combined with fuel moisture
values remaining fairly high and ERC values remaining below
average for this time of year should limit the overall threat.
Will hold off issuing a fire danger statement (RFD) at this time,
however conditions will be evaluated through the day to see if
a RFD needs to be issued.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/74
Hazardous weather outlook, Feb 25, 12:25 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1225 PM CST Tue Feb 25 2020

TXZ021>044-261830-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1225 PM CST Tue Feb 25 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Wind Advisory is in effect until 8PM tonight for sustained winds
25 to 35 mph with gusts to 50. The Advisory includes the southern TX
Panhandle, as well as portions of the South and Rolling Plains.
Elsewhere, winds will be 15 to 20 mph gusting to 25. These strong
winds combined with low afternoon humidity values will lead to
elevated fire weather concerns.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Swisher

When
February 25, 1:36 PM CST to 5:30 PM CST
Where
Swisher forecast zone
Measured
41 kt (47 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Hall

When
February 25, 3:26 PM CST to 5:23 PM CST
Where
Hall forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Hale

When
February 25, 4:04 PM CST to 5:15 PM CST
Where
Hale forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Childress

When
February 25, 4:44 PM CST
Where
Childress forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870365, 870364, 870366, 870360.